Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 6:21 PM EDT for Shiawassee County, Michigan. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 29, 2001, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Shiawassee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:55 PM EDT | Thunderstorm Wind 60 E | Carland, MI | 50 trees blown down. |
| Jul 29, 7:00 PM EDT | Thunderstorm Wind 60 E | Owosso, MI | Poles and wires down at M21 adn Baldwin Rd. |
| Jul 29, 7:04 PM EDT | Thunderstorm Wind 50 E | Owosso, MI | Large limbs down. |
| Jul 29, 7:07 PM EDT | Thunderstorm Wind 50 E | Perry, MI | Several tress blown down. |
| Jul 29, 7:07 PM EDT | Hail 1 | Bennington, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 292222
SVRDTX
MIC155-292300-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT SUN JUL 29 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 700 PM EDT
* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CARLAND...OR 13 MILES
NORTHEAST OF ST. JOHNS...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARLAND AT 640 PM EDT
HENDERSON AT 650 PM EDT
OWOSSO...BENNINGTON AT 700 PM EDT
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND
HAIL TO 1 INCH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER
SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF
YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON y4312 8438 4300 8438 4290 8426 4306 8407
4314 8417
JZ BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 29, 3:25 PM EDT, 2 hours 56 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT SUN JUL 29 2001 WATER VAPOR IMAGERY CONTINUED TO HELP US TRACK A SHORT WAVE OVER THE WESTERN GREAT LAKES AND INTO LOWER MICHIGAN THIS AFTERNOON, AND VISIBLE IMAGERY SHOWED A LOT OF CU AROUND THE AREA AT PRESS TIME. THERE WERE SOME PATCHES OF CLOUDLESS SKY FOR A WHILE EARLIER IN THE AFTERNOON AS AC/AS DISSIPATED OR MOVED EAST. THESE DIFFERENTIAL HEATING ZONES HAVE MOSTLY FILLED IN WITH CU NOW, BUT ARE STILL NOTED AS A POSSIBLE FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS, ALONG WITH INDICATED LAKE BREEZE BOUNDARIES AND THE WEAK SURFACE REFLECTION FROM THE UPPER SHORT WAVE. AFTER SCATTERED ACTIVITY TONIGHT, IT WILL BE DRY AND INCREASINGLY WARM AND HUMID TOWARD MID WEEK. RADAR TRENDS OVER WESTERN LOWER INDICATED THAT THE SHORT WAVE WAS DOING A GOOD JOB OF ERODING ANY REMAINING CAPPING INVERSION. THE 12Z DTX SOUNDING SHOWED A WELL-DEFINED INVERSION AROUND 600 MB THIS MORNING, BUT ANALYSIS INDICATED THAT A SURFACE PARCEL OF 85/65 WOULD BE ABLE TO BREAK THE CAP. AS MENTIONED IN THE MORNING DISCUSSION, SOUNDING MODIFICATION ALONE OFTEN OVERFORECASTS CONVECTION WITH THIS TYPE OF CAPPING INVERSION, BUT THE PRESENCE OF THE SHORT WAVE IS MAKING THE DIFFERENCE BY ERODING THE CAP WITH VERTICAL MOTION. THIS IN TURN CAUSES THE MID LEVELS TO COOL AND FREES UP THE CONVECTION EVEN MORE. THAT PROCESS, COMBINED WITH SURFACE BOUNDARIES AS A FOCUS, CONTINUES TO REQUIRE THE MENTION OF SHOWERS AND THUNDERSTORMS THIS EVENING. THE LATEST KDTX RADAR DATA SHOWS SOME OF THIS CONVECTION OCCURRING NOW ALONG THE LAKE ERIE LAKE BREEZE FROM DETROIT OVER TO ANN ARBOR AND ADRIAN. WILL CONTINUE TO INCLUDE MONROE COUNTY IN THAT GROUP FOR THE POTENTIAL OF SE DRIFT TO ANY NEW CONVECTION. PLAN TO USE SCATTERED WORDING EVERYWHERE NOW THAT THERE IS RADAR EVIDENCE IN SW LOWER AS WELL. LAPS DATA INDICATES CAPE AVERAGING AROUND 2000 J/KG THIS AFTERNOON WITH THE FREEZING LEVEL UP AROUND 13 KFT. THE HIGH FREEZING LEVEL AND WEAK WIND FIELD WILL MINIMIZE SEVERE POTENTIAL BY LIMITING THE CONVECTION TO GARDEN VARIETY PULSE STORMS. THEN THE LOSS OF DAYTIME HEATING AND THE UPPER RIDGE BUILDING IN FROM THE WEST WILL BRING AN END TO THE PRECIP BY MIDNIGHT AND CLOUDS WILL BE ON THE DECREASE. THE RIDGE WILL CONTINUE TO BUILD THROUGH THE DAY ON MONDAY WITH SURFACE HIGH PRESSURE EXTENDING INTO LOWER MICHIGAN FROM ONTARIO. FORECAST SOUNDINGS AND RH PROGS SUGGEST THERE WILL BE ENOUGH LOW LEVEL MOISTURE FOR CU FORMATION, BUT IT WILL STAY SCATTERED IN THE ANTICYCLONIC LOW LEVEL FLOW PATTERN. MOSTLY SUNNY WILL WORK FINE FOLLOWED BY CLEAR SKIES MONDAY NIGHT. THE UPPER RIDGE WILL CONTINUE TO BUILD ON TUESDAY AND GUIDE ANY CONVECTIVE DEBRIS TO OUR NORTH, OR FORCE IT TO THIN OVER OUR AREA. SLIGHTLY INCREASED SOUTHERLY LOW LEVEL FLOW WILL START RAMPING UP THE HUMIDITY AND GETTING TEMPS INTO THE UPPER 80S. GUIDANCE TEMPS IN THE UPPER 80S LOOK GOOD. HEADING INTO THE MIDDLE OF THE WEEK, THE WARMING TREND WILL PEAK ON WEDNESDAY AS THE 12Z AVN SHOWS 500 MB HEIGHTS UP AROUND 597 DM, WITH MEX AND FMR GUIDANCE TEMPS AROUND 90. CONFIDENCE IS HIGH THAT AFTERNOON READINGS WILL BE IN THE 90 TO 95 DEGREE RANGE WEDNESDAY AFTERNOON. THE EXTENDED MODELS ALL INDICATE THAT THE UPPER AIR PATTERN WILL BE PROGRESSIVE ENOUGH TO BRING A SHORT WAVE INTO THE GREAT LAKES BY THURSDAY AND COOL THINGS OFF A LITTLE, BUT THE STRENGTH OF THE UPPER RIDGE AND A SLIGHT REX BLOCK SHOWN OVER EASTERN CANADA AND THE ATLANTIC COAST ON WEDNESDAY PROVIDES SOME CONCERN ABOUT THE TIMING OF A COOL-DOWN. THERE IS STILL GOOD MODEL AGREEMENT ON THE SHORT WAVE BEING STRONG ENOUGH TO KNOCK DOWN THE RIDGE AND ALLOW IT TO RETROGRADE WEST HEADING INTO THE WEEKEND. PLAN TO KEEP THE CHANCE OF THUNDERSTORMS GOING FOR BOTH THURSDAY AND FRIDAY TO ALLOFW FOR TIMING THAT IS SLOWER THAN THE AVN/MRF ON THE ASSOCIATED SURFACE TROF AND COLD FRONT MOVING INTO SE MICHIGAN. COOLER HIGH PRESSURE FROM CENTRAL CANADA WILL EVENTUALLY SETTLE IN FOR THE WEEKEND. .DTX...NONE. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:52 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 53 min |
| Jul 29, 6:59 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 46 min |
| Jul 29, 7:44 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland, Washtenaw | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.